Texas, 2018

Flash Flooding and Flood in Texas, September 22, 2018

September 22, 2018 · NWS EWX · 12 events in 5 counties and zones

A cold front moved into a very moist environment where precipitable water values were near and above two inches. Thunderstorms developed and some produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into a very moist environment where precipitable water values were near and above two inches. Thunderstorms developed and some produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 21, 11:48 PM CST, 25 minutes earlier.

Area forecast discussion, Sep 21, 11:48 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1248 AM CDT Sat Sep 22 2018

.AVIATION...
Convection to the west of SAT/SSF/AUS will be impacting the airports
over the next several hours. Looks like DRT has likely seen the worse
of it and will keep the NW wind through the period. Have a mention
of VCSH for DRT first half of the forecast but shouldn't see much
additional strong convection according to the mesoscale models. The
slow moving front will keep the convection along I-35 over the next
several hours. The HRRR and TTWRF show the line of convection to be
mainly east of AUS/SAT/SSF by late morning. Have dropped the tempo
groups of TS and kept VCSH through the early afternoon Saturday with
wrap around moisture. MVFR decks should hold strong most if not all
day. Don't look for much improvement except maybe at DRT late in the
day when they might scatter out. Humidity cross sections through the
area have it socked in with very high RH despite the northerly
winds.

&&

.PREV DISCUSSION... /ISSUED 938 PM CDT Fri Sep 21 2018/

UPDATE...
Scattered showers and thunderstorms will continue overnight as a cold
front moves into our CWA. The extent of the convection has been less
than we previously forecast and we have lowered the POPs over the
northern and western parts of the area. The front is currently
approaching Val Verde County from the northwest. It should continue
to move to the southeast through the night and produce showers and
thunderstorms. The 00Z sounding from the DRT showed 1.92" PW, so
there is still excessive moisture in the atmosphere. Locally heavy
rain is possible and some this could lead to flash flooding. The
Flash Flood Watch will continue into Saturday.

PREV DISCUSSION... /ISSUED 649 PM CDT Fri Sep 21 2018/

AVIATION...
Timing of convection will be tough the next 24 hours. Until frontal
convection develops closer to the predawn hours, VCSH will be listed
in many of the time periods as a very moist atmosphere will allow
for some pop up convection after the sun goes down and the low level
jet strengthens. Cluster of storms out by DRT has weakened with
several outflows in that region. Another cluster of storms to the
east of AUS is pushing an outflow westward and may be a trigger for
later convection this evening. Will keep the NW wind out in DRT for
the duration of the TAF forecast...I-35 sites getting the wind shift
likely late morning. Prior to that, have a prevailing group of
showers predawn through late morning at AUS/SAT/SSF. No mention of TS
right now, but later shifts will likely have to add in for some
smaller time period. Cloud decks to should lower to MVFR all areas
after midnight...likely sooner at SAT/SSF. Not out of the question
that we could touch IFR before convection hits in the early morning.

PREV DISCUSSION... /ISSUED 314 PM CDT Fri Sep 21 2018/

SHORT TERM (Tonight through Sunday)...
Late afternoon surface observations show a cold front located across
the lower Trans Pecos region of west Texas, with plenty of moist,
southerly flow in place across south central Texas. The 21/12Z upper
air observations also show very high moisture in place with
precipitable water values around 2.2" at both CRP and DRT.

We are beginning to see some clearing as of late this afternoon
across portions of Val Verde county. As the above mentioned cold
front moves southward, we expect a line of showers and storms to
develop across the southern Edwards Plateau and Rio Grande plains
late this afternoon and evening. This line of convection is then
expected to move eastward through the remainder of this evening into
the overnight hours. Given good agreement among the hi-res models in
showing a line of convection moving southward overnight, we will
issue a Flash Flood Watch for portions of the Rio Grande plains,
southern Edwards Plateau and Hill Country. This will include counties
along and north of a Del Rio to Hondo to Burnet line. We contemplated
adding Maverick county into the watch, as the models do show a weak
signal for some heavier amounts this far south along the Rio Grande.
However, our confidence is a little low as of now and we will leave
Maverick county out of the Watch. With deep moisture, efficient
precipitation producing processes (tall, skinny CAPEs) and possible
training of cells along the front and wet ground, some flash flooding
is certainly possible. For now, the watch area will not cover the
I-35 corridor. However, we still can't rule out some pockets of heavy
rainfall late tonight into Saturday morning along the I-35 corridor.
We will continue to monitor radar trends and model data and adjust
the Flash Flood Watch as necessary.

For late Saturday afternoon into Saturday evening, the cold front
should slide east and focus the better rain chances into areas east
of the I-35 corridor. Deep moisture will remain in place and with
frontal lift, we will continue to show a very good chance for
rainfall. On Sunday, the coastal plains and Highway 77 corridor will
continue to be favored for additional rainfall, with lesser chances
westward across the I-35 corridor and Hill Country. As for expected
rainfall amounts, the models have trended a little lower along the
I-35 corridor and a little higher across the southern Edwards
Plateau. For this event (tonight through Sunday), we will forecast
widespread 1-3 inches, with isolated higher amounts of 5 to 6 inches.
The focus for the higher totals is expected to remain in the Flash
Flood Watch Area.

LONG TERM (Sunday night through Friday)...
For Sunday night, the better rain chances will be located across the
coastal plains and Highway 77 corridor. Farther west, it appears
some drier air moving in from the west will greatly limit rainfall
chances. On Monday, the cold front will weaken as return southerly
flow spreads back across all of south central Texas. Rain chances
will again be favored across the coastal plains and Highway 77
corridor where deeper moisture will be found.

For the middle portion of the upcoming work week, a broad upper
trough will linger over the central and southern U.S. plains. A cold
front tries to make some southward progress into central Texas on
Wednesday, but may very well slow down and not move through or stall
over the region. Given a potential slow-moving or stalled front, the
weak upper trough and plenty of moisture, we will keep rain chances
in the forecast through the middle and later portion of the upcoming
work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  84  71  87  74 /  30  30  20  20  10
Austin Bergstrom Intl Airport  69  84  70  87  74 /  40  30  20  20  10
New Braunfels Muni Airport     69  85  70  88  73 /  30  20  10  20  10
Burnet Muni Airport            66  80  68  85  71 /  20  30  20  20  10
Del Rio Intl Airport           68  84  68  88  72 /  10  10  -   -   -
Georgetown Muni Airport        68  82  69  86  73 /  40  30  20  20  10
Hondo Muni Airport             68  83  69  88  72 /  20  20  10  10  10
San Marcos Muni Airport        68  85  70  88  73 /  40  20  20  20  10
La Grange - Fayette Regional   72  86  72  88  74 /  60  40  30  40  20
San Antonio Intl Airport       68  84  71  88  73 /  30  20  10  10  10
Stinson Muni Airport           70  85  72  88  74 /  30  20  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this afternoon for Bandera-Blanco-Burnet-
Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Medina-Real-Uvalde-Val
Verde.

&&

Mesoscale/Aviation...09
Synoptic/Grids...04
Hazardous weather outlook, Sep 21, 3:41 AM CST, 20 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
441 AM CDT Fri Sep 21 2018

TXZ171>173-183>194-202>209-217>225-228-221000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
441 AM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated to scattered showers and thunderstorms are possible
today. More numerous showers and storms are expect to develop
tonight across portions of the Hill Country and Rio Grande.
Pockets of locally heavy rainfall tonight across this region
could lead to flooding issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat for numerous showers and storms will shift eastward
on Saturday. Pockets of locally heavy rainfall could lead to minor
flooding issues across the southern and eastern Hill Country, and
along and east of the I-35 corridor on Saturday.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not anticipated, any reports of heavy
rainfall or flooding are appreciated.

In the hours before

Special weather statement, Sep 21, 8:39 PM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
939 PM CDT FRI SEP 21 2018

TXZ194-220330-
Lee TX-
939 PM CDT FRI SEP 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE COUNTY UNTIL
1030 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dime Box, or 12 miles east of Lexington, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm. Some
small hail is also possible with this storm.

Locations impacted include...
Dime Box, Lake Somerville State Park & Trailway, Old Dime Box and
Loebau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 9669 3025 9689 3049 9693 3049 9690
      3048 9691 3046 9690 3046 9688 3043 9687
      3043 9685 3039 9679 3032 9674 3032 9669
TIME...MOT...LOC 0238Z 194DEG 8KT 3035 9681

YURA
Special weather statement, Sep 21, 10:24 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1124 PM CDT FRI SEP 21 2018

TXZ173-220515-
Williamson TX-
1124 PM CDT FRI SEP 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON COUNTY
UNTIL 1215 AM CDT...

At 1124 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coupland, or 7 miles north of Elgin, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Taylor, Thrall, Coupland, Beyarsville, Rices Crossing and Noack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3046 9716 3040 9733 3042 9736 3042 9738
      3044 9740 3044 9742 3046 9744 3046 9746
      3048 9750 3052 9751 3061 9722
TIME...MOT...LOC 0424Z 258DEG 9KT 3045 9741

RUNYEN

The radar

The Austin/San Antonio radar (KEWX), 101 km away, was scanning. The volume nearest the first event began at 06:11 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Bandera

When
September 22, 12:13 AM CST to 2:30 AM CST
Where
Bandera County, 0.69 mi N of Bandera to 1.2 mi NNW of Bandera
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.730, -99.070

Thunderstorms produced heavy rain that led to flash flooding. Parts of Hwy 16 and Hwy 173 were closed near Bandera due to water over the road.

Flash Flood, Williamson

When
September 22, 12:37 AM CST to 3:30 AM CST
Where
Williamson County, 1.01 mi SSW of Coupland to 1.51 mi WSW of Coupland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.456, -97.385

Thunderstorms produced heavy rain that led to flash flooding closing several roads in and around Coupland.

Flash Flood, Williamson

When
September 22, 12:37 AM CST to 3:30 AM CST
Where
Williamson County, 2.3 mi SSW of Waterloo to 2.93 mi N of Taylor Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.598, -97.391

Thunderstorms produced heavy rain that led to flash flooding closing several roads in and around Taylor.

Flash Flood, Burnet

When
September 22, 1:26 AM CST to 6:00 AM CST
Where
Burnet County, 3.62 mi SW of Bertram to 4.09 mi WSW of Bertram
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.720, -98.100

Thunderstorms produced heavy rain that led to flash flooding. Several low water crossings on CR 330 were flooded along the South Fork of the San Gabriel River southwest of Bertram.

Flash Flood, Williamson

When
September 22, 2:00 AM CST to 6:00 AM CST
Where
Williamson County, 1.26 mi S of Liberty Hill to 1.35 mi S of Liberty Hill
Cause
Heavy Rain
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
30.652, -97.919

More than sixty people had to be rescued from the Casa Rio Del Colores wedding venue as a large wedding party got trapped from quickly rising waters along the South Fork of the San Gabriel River just south of Liberty Hill. Multiple cars were flooded and inundated.

Flash Flood, Bandera

When
September 22, 2:31 AM CST to 4:15 AM CST
Where
Bandera County, 3.08 mi ENE of Medina Lake to 4.02 mi E of Medina Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.610, -98.930

Thunderstorms produced heavy rain that led to flash flooding. Park Rd. 37 was closed due to high water in a few locations northeast of Lakehills.

Flash Flood, Bexar

When
September 22, 3:15 AM CST to 5:00 AM CST
Where
Bexar County, 0.81 mi WSW of Leon Spgs to 1.57 mi NNW of Helotes
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.666, -98.642

Thunderstorms produced heavy rain that led to flash flooding closing multiple roads in the northwestern part of Bexar County.

Flash Flood, Medina

When
September 22, 3:30 AM CST to 5:15 AM CST
Where
Medina County, 0.6 mi E of Hondo to 0.98 mi N of D Hanis
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.350, -99.140

Thunderstorms produced heavy rain that led to flash flooding closing several county roads in the southern half of the county.

Flash Flood, Williamson

When
September 22, 4:00 AM CST to 5:30 AM CST
Where
Williamson County, 1.58 mi S of Taylor Muni Arpt to 3.03 mi ESE of Norman Crossing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.547, -97.452

Williamson County officials reported multiple flooded roads across the eastern sections of Williamson County especially around and just south of Taylor.

Flash Flood, Bexar

When
September 22, 4:29 AM CST to 6:00 AM CST
Where
Bexar County, 10.37 mi NE of Leon Spgs to 1.44 mi N of Hollywood Park
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.773, -98.504

Thunderstorms produced heavy rain that led to flash flooding closing several low water crossings across the north central and northwestern part of the county.

Flash Flood, Williamson

When
September 22, 5:04 AM CST to 8:00 AM CST
Where
Williamson County, 3.67 mi WSW of Jonah to 3.42 mi S of Waterloo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.610, -97.587

Williamson County officials reported multiple roads closed due to flooding across the eastern half of the county.

Flood, Medina

When
September 22, 7:00 AM CST to 5:00 PM CST
Where
Medina County, 0.26 mi W of Castroville Muni Arp to 0.09 mi WSW of Castroville Muni Arp
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
29.330, -98.854

There were several RVs that were flooded along the Medina River in the Medina River RV Park as the water rose after a night and morning of heavy rain upstream. Over 20 people were rescued from their RVs as they became trapped when the river rose above banks and flooded the RV park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784145, 784147, 784148, 784150, 786656, 784151, 784152, 784153, 786657, 784154, 786659, 786643.